Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 123, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 1, 2001, 4:56 PM MDT for Elbert County, Colorado. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 1, 2001, 4:56 PM MDT (22:56 UTC)
- Expired
- Aug 1, 2001, 5:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Elbert County, CO
The radar
The Denver radar (KFTG), 63 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 5:35 PM MDT | Hail 1.5 | Agate, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2518 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 012258
SVRDEN
COC039-012345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
456 PM MDT WED AUG 1 2001
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO
* UNTIL 545 PM MDT
* AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF AGATE...OR ABOUT 23 MILES
WEST OF LIMON...MOVING NORTHEAST AT 15 TO 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AGATE.
LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM
PASSES.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
LAT...LON 3939 10417 3927 10404 3935 10385 3948 10381
3956 10393
COOPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:55 PM MDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 1, 2:55 PM MDT, 2 hours 1 minute before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 255 PM MDT WED AUG 01 2001 PERSISTENT UPR LVL RDG WL BE DOMINATING NERN AND N-CENTRAL CO WX FOR THE NEXT SEVERAL DAYS. FOR THE NEXT DAY OR SO...PLUME OF MID AND UPR LVL MSTR WL BE CROSSING THE AREA TO MAINTAIN THE CHANCE OF AFTN AND EVENING SHOWERS. AT THIS TIME...SHOWER ACTIVITY OVR MTNS HAS BE MOVG ALONG WHILE WEAK UPSLP FLOW CONTS ACRS THE PLAINS. ACARS SNDGS SHOWED SOME MID LVL CAPPING OF THE AMS TIL ABT 20Z...BUT LATEST DATA SHOWS ABT 600 J/KG CAPE AND LTL CONVECTIVE INHIBITION. TUTT LOW IS PRESENTLY QUITE ORGANIZED OVR WRN NM...BUT MODELS INDICATE THAT IT WL LOSE ITS IDENTITY ON THUR AS IT ROTATES NWD ARND THE UPR RDG. RH FIELDS CONT HINTING AT A CONTINUATION OF MONSOONAL MSTR ALOFT. AS LONG AS THIS CONTS...WL HAVE TO CONT MENTIONING AFTN AND EVENING SHOWERS IN THE FCST. OVR THE WEEKEND AND INTO NEXT WEEK...THE MRF SHOWS THE CENTER OF THE UPR LVL RIDGE BLDG NWWD AND SETTING UP OVR SWRN WY. HGTS ALSO RISE TO NEAR 600 DM. THIS SHIFT IN THE UPR AIR PATTERN COULD DECREASE THE CHANCES OF SHOWERS...BUT DIFFERENCES ARE NOT WORTH M7ENTIONING AT THIS POINT. TEMPS ARE GOING TO CONT ABV SEASONAL VALUES...AND CURRNT FCST HAS THESE FEATURES COVERED. KDRBY .DEN...NONE
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:58 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 47 min |
| Aug 1, 5:18 PM MDT | Tornado Warning | BOU | Elbert | 27 min |
| Aug 1, 5:47 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.